Drought, Northwest Plateau
- When
- August 1, 12:00 AM MST to August 31, 11:59 PM MST
- Where
- Northwest Plateau forecast zone
- Reported by
- Other Federal Agency
August was quite varied in terms of precipitation, typical of the late monsoon period. Overall, the west was near to above normal, while the east was near to below normal.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABQ wrote it up.
August was quite varied in terms of precipitation, typical of the late monsoon period. Overall, the west was near to above normal, while the east was near to below normal. The combined areal coverage of severe, extreme and exceptional drought statewide decreased only slightly to 92 percent as compared to 96 percent at the end of July. The most notable improvement was across parts of northeast New Mexico where the coverage of exceptional drought decreased by nearly one-half. An unseasonably strong jet stream combined with sufficient moisture to produce several areas of strong to severe thunderstorms over central and western New Mexico early in the month. After a downward trend in thunderstorm activity during the middle part of the month, deep monsoon moisture surged back northward into New Mexico from the 19th through 22nd, then again on the 25th. The 26th through the 28th produced only light to moderate rainfall with no reports of minor or major flooding. The end of the month turned a bit wetter as a disturbance moved up western New Mexico.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jul 31, 10:43 PM MST, 1 hour 17 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ALBUQUERQUE NM 1143 PM MDT WED JUL 31 2013 .AVIATION... 06Z TAF CYCLE DUE TO THE UPPER HIGH CENTER BEING OVER ALBUQUERQUE...GETTING ISOLD SH/TS AROUND THE PERIPHERY OF IT. CAN RULE OUT SH AND PERHAPS AN OUTFLOW BOUNDARY IMPACTING MOST OF THE TERMINAL SITES TONIGHT BUT THINKING MORE OF A GLANCING FLOW AT BEST. STILL TRACKING A BOUNDARY MOVING FROM EAST TO WEST ACROSS THE GREATER ABQ METRO AREA SO WILL KEEP STRONGER EASTERLY GUSTS IN THE FORECAST THROUGH 7Z. MET MODEL GUIDANCE IS A BIT MORE BULLISH FOR LOW CIG DVLP AT LVS LATER TONIGHT SO DECIDED TO GO WITH IT. WILL BE WATCHING STRONGER STORMS TO THE EAST/NORTHEAST OF ROSWELL. CHANCE SOME COULD SNEAK IN BUT LOWER CHANCE AT THAT. MORE CONCERNED WITH AN OUTFLOW BOUNDARY HITTING ROW. ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS EXPECTED ON THURSDAY. MORE EXPANSIVE ACROSS THE WEST AND LOOKING FOR A DOWNTREND ACROSS THE EAST. USING VCSH AS A PLACEHOLDER RIGHT NOW FOR THE CONVECTION POSSIBILITIES. 50 && .PREV DISCUSSION...846 PM MDT WED JUL 31 2013... UPDATED ZFP FOR WATCH CANCELLATION AS STORMS HAVE CONTINUED TO WEAKEN/MOVE OUT OF THE CWA. RECONFIGURED POPS TO COVER CURRENT CONVECTION AS WELL AS SHIFT TOWARDS LATEST RUC/NAM WHERE POPS MORE FOCUSED ON EAST CENTRAL NM. ALSO TWEAKED WINDS A BIT WHICH HAVE A LITTLE MORE OF AN EAST TO SOUTHEAST WIND TO THE CENTRAL MT CHAIN AND POSSIBLY INTO THE RGV FROM CONVECTION IN THE PLAINS. .PREV DISCUSSION...251 PM MDT WED JUL 31 2013... ACTIVE WEATHER THROUGH THE FORECAST PERIOD. MAJOR INCREASE IN COVERAGE AND INTENSITY OF SHOWERS AND THUNDERSTORMS TODAY COMPARED TO THE TWO PREVIOUS DAYS. THIS IS A TASTE OF WHAT IS TO COME OVER THE NEXT SEVERAL DAYS. THE WEAK DISTURBANCE ALOFT IS NEAR THE BOOTHEEL OF NM AND IS HELPING DRAW MOISTURE N AND NUDGING THE UPPER HIGH E. THE MOISTURE INTRUSION IS EXPECTED TO CONTINUE THROUGH THU WITH WIDESPREAD SHOWERS AND STORMS WELL INTO THU NIGHT FAVORING THE W AND CNTRL ZONES. CONSIDERED FLASH FLOOD WATCH FOR THU BUT WILL DEFER TO NIGHT SHIFT. MODELS BACK OFF ON THE PRECIPITABLE WATER AND INSTABILITY FRI THROUGH THE WEEKEND AS THE HIGH PRESSURE TO OUR E BUILDS SOME. OVERALL COVERAGE AND INTENSITY OF SHOWERS AND STORMS SHOULD BE LESS BUT THERE WILL STILL BE THE RISK OF LOCALIZED TORRENTIAL RAIN AND FLASH FLOOD THREAT. HIGH PRESSURE CENTER MAY SHIFT A LITTLE FARTHER E AND WEAKEN SOME EARLY NEXT WEEK...KEEPING THE MOISTURE TRAIN RUNNING OVER MUCH OF NEW MEXICO. ISOLATED TO SCATTERED SHOWERS AND STORMS EXPECTED MON THROUGH WED OF NEXT WEEK. CHJ .FIRE WEATHER... STRONG TO SEVERE CONVECTION OVER THE EASTERN PLAINS WILL ALSO PRODUCE TORRENTIAL RAINFALL...ESPECIALLY IN THE AREA FROM UNION COUNTY SOUTH TO HARDING AND CURRY COUNTIES. FARTHER WEST STORMS ARE MORE RELEGATED TO HIGHER TERRAIN AREAS AND RAINFALL IS MORE ON THE LIGHT TO MODERATE SIDE. DEWPOINTS VALUES IN THE 30S THIS MORNING OVER MUCH WESTERN NM WILL TREND UP QUICKLY AS SHOWERS/ STORMS DEVELOP OVER THE AREA AND MOISTURES SURGES IN FROM THE SOUTH AND EAST ON STORM OUTFLOWS. RECOVERIES TONIGHT WILL TREND UP CONSIDERABLY COMPARED TO THIS MORNING. A GAP WIND IS POSSIBLE IN THE RIO GRANDE VALLEY DEPENDING ON HOW STRONG CONVECTION GETS GOING IN THE EAST. BASED ON CURRENT RADAR IT IS APPEARING MORE LIKELY. THURSDAY WILL BE ANOTHER ACTIVE DAY ACROSS THE REGION...WITH A FOCUS AGAIN FOR THE HEAVIEST RAINFALL OVER CENTRAL AND EASTERN NM. CELLS ACROSS THE WEST WILL PRODUCE MORE PRECIP THAN TODAY AS MOISTURE CONTINUES SLIDING INTO THE AREA. MIN RH VALUES WILL ACCORDINGLY TREND UP ALL AREAS. MAX TEMPS WILL TREND SEVERAL DEGREES LOWER. FRIDAY WILL ALSO BE ACTIVE WITH THE FOCUS OVER CENTRAL AND WESTERN NM. A STRENGTHENING LEE TROUGH OVER THE EASTERN PLAINS WILL ALLOW FOR SOME BREEZY CONDITIONS BY LATE DAY...HOWEVER MIN RH VALUES WILL AVERAGE 20 TO 25 PCT. THE UPPER HIGH CURRENTLY CENTERED OVER TEXAS WILL SHIFT BACK TO THE WEST OVER THE WEEKEND AND TREND TEMPS BACK UP SEVERAL DAYS AND DECREASE THE OVERALL COVERAGE OF HEAVY STORM ACTIVITY INTO WESTERN NM. WEAKER WINDS ALOFT WILL ALSO FAVOR ONLY GOOD TO FAIR VENT RATES FOR CENTRAL AND WESTERN NM. EXTENDED GUIDANCE HAS NOT BEEN VERY CONSISTENT...BUT LATEST TRENDS ARE FOR THE UPPER HIGH TO SHIFT BACK TO THE EAST. THIS WILL ALLOW FOR ANOTHER SLIGHT COOL DOWN AND AN INCREASE IN SHOWER AND STORM COVERAGE FARTHER EAST. && .ABQ WATCHES/WARNINGS/ADVISORIES... NONE. &&
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE ALBUQUERQUE NM 225 PM MDT WED JUL 31 2013 NMZ501>540-012030- NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS- NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS- WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS- SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS- WEST SLOPES SANGRE DE CRISTO MOUNTAINS- NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER- SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET- EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY- LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA- LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY- CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY- SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA- FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY- HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY- QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY- CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY- 225 PM MDT WED JUL 31 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL NEW MEXICO. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH 10 PM FOR NORTHEAST NEW MEXICO WHERE VERY LARGE HAIL TO THE SIZE OF TENNIS BALLS AND HIGH WINDS TO 60 MPH ARE POSSIBLE. THIS INCLUDES FROM THE EAST SLOPES OF THE SANGRE DE CRISTO MOUNTAINS AND THE CENTRAL HIGHLANDS EAST TO THE TEXAS BORDER. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. HOWEVER... SHOWERS AND THUNDERSTORMS WILL LIKELY INCREASE FURTHER IN COVERAGE THURSDAY ACROSS MUCH OF WEST...NORTH AND CENTRAL NEW MEXICO. LOCALLY HEAVY RAINFALL WILL CREATE HIGH RUNOFF POTENTIAL AND PERHAPS EVEN THE RISK OF FLASH FLOODING IN THESE AREAS...ESPECIALLY IN THE HIGHER TERRAIN. WHILE COVERAGE OF STORMS MAY NOT BE QUIET AS EXTENSIVE FRIDAY THROUGH EARLY NEXT WEEK...THE POTENTIAL FOR LOCALIZED FLASH FLOODING WILL CONTINUE OVER AT LEAST THE WESTERN AND NORTHERN HALF OF THE FORECAST AREA. .SPOTTER INFORMATION STATEMENT... SPOTTERS SHOULD REPORT SEVERE WEATHER THROUGH THE NATIONAL WEATHER SERVICE ALBUQUERQUE WEB SITE OR BY CALLING 1.888.386.7637. 40
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBUQUERQUE NM 706 PM MDT WED JUL 31 2013 NMZ534-535-010130- CURRY COUNTY-QUAY COUNTY- 706 PM MDT WED JUL 31 2013 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN QUAY AND CENTRAL CURRY COUNTIES THROUGH 730 PM MDT... AT 706 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 12 MILES SOUTHEAST OF RAGLAND...OR ABOUT 30 MILES NORTHWEST OF CLOVIS...MOVING EAST AT 5 MPH. HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. AREAS AFFECTED BY THIS STORM INCLUDE...MAINLY RURAL AREAS OF CENTRAL CURRY AND SOUTHERN QUAY COUNTIES. IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT WEDNESDAY EVENING FOR NORTHEASTERN NEW MEXICO. && LAT...LON 3489 10338 3463 10332 3461 10366 3484 10368 TIME...MOT...LOC 0106Z 261DEG 5KT 3473 10355 34
40 drought. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2013Every state in 2013This day in weather historyWarnings in New Mexico, August 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 475988, 475989, 475990, 475991, 475992, 475993, 475994, 475995, 475996, 475997, 475998, 475999, 476000, 476001, 476002, 476003, 476004, 476005, 476006, 476007, 476008, 476009, 476010, 476011, 476012, 476013, 476014, 476015, 476016, 476017, 476018, 476019, 476020, 476021, 476022, 476023, 476024, 476025, 476026, 476027.